Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

CT Scan dye allergy

02/03/1999

Question:

After a recent CT scan, I experienced severe stomach cramping (on the way home from the hospital) and then about a week later, I broke out in hives all over my body, except my face, hands and feet. I take synthroid for hypothyroidism and am wondering if synthroid and the iodine in the `dye` combined to cause me all these problems.

Answer:

This an unusual chain of events. Allergic reactions to radiocontrast dye are not uncommon but usually occur within the first 30 minutes after injection of the dye. Although the stomach pain could be related to your procedure, it is unlikely that the hives one week later are causally related to the radiocontrast media injection. Iodine is not the cause of allergic reactions to dye; rather, it is the high molecular weight nature of the material that triggers the release of histamine from mast cells which causes diffuse itching, hives, fall in blood pressure and gastrointestinal symptoms. Some reactions have been fatal. Any person with a previous reaction should avoid contrast media in the future. There is no relationship between synthroid or thyroid disease and radiocontrast reactions.

For more information:

Go to the Allergies health topic, where you can:

Response by:

David I Bernstein, MD David I Bernstein, MD
Professor of Medicine
College of Medicine
University of Cincinnati